[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.145.232.99. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1968

Infarctions of Gastric MucosaMassive Gastric Bleeding Following Withdrawal of Anticoagulation Therapy

Author Affiliations

St. Louis
From the Veterans Administration Hospital, Jefferson Barracks, St. Louis.

Arch Surg. 1968;96(2):281-283. doi:10.1001/archsurg.1968.01330200119025
Abstract

THE LONG-term use of anticoagulants in the management of vascular disturbances has been increasingly reported as causing complications such as spontaneous bleeding,1 paralytic ileus,2 intestinal obstruction,3-5 intoxication,6 and intramural hemorrhage of small intestine.7,8 Complications due to withdrawal in long-term use of anticoagulants are mostly related to thromboembolic phenomena. The purpose of this report is to present a case of multiple thrombosis of gastric submucosa vessels producing infarctions and massive gastric hemorrhage terminating in death. The patient had been taking warfarin sodium (Coumadin Sodium), 5 mg daily, during the past seven years, after a myocardial infarction. Anticoagulants were withdrawn in order to surgically remove a recurrent and a new basal cell epithelioma of the face. Sudden severe postsurgical symptoms led to what was believed to be cerebral damage due to thrombosis of the left carotid artery. Anticoagulant therapy was resumed which apparently enhanced the gastric bleeding.

First Page Preview View Large
First page PDF preview
First page PDF preview
×